Fasten your Meta-Theoretical Seatbelts! Critical Realism and Integral Theory in Critical-Sympathetic Dialogue

By: Nick Hedlund-de Witt

Critical Realism & Integral Theory Symposium, September 15-18, 2011

Integral Institute and John F. Kennedy University are pleased to announce the Critical Realism and Integral Theory Symposium. This will be a dynamic and historical event exploring meta-theory and meta-philosophy. In particular, we will be exploring the points of contact and divergence between the meta-systemic approaches of Critical Realism and the philosophy of meta-Reality on the one hand, and Integral Theory on the other. These two philosophies and their associated frameworks are arguably the most widely applied integrative approaches, and as such there is much for each to gain through a deep dialectical encounter. This is an invitation-only event that will take place at the J.F.K. University campus on September 15-18, 2011.

How the Event Started

In June 2010, Roy Bhaskar and Sean Esbjörn-Hargens met at the Research Across Boundaries Symposium [http://dica-lab.org/rab/] in Luxembourg. At this academic gathering they were both in the same section devoted to meta-theoretical approaches to “research across boundaries.”  During the course of the event they had the opportunity to connect both in and out of session and immediately struck up a friendship. During their conversations they discovered their mutual love and interest in philosophic meta-approaches to reality. Thus, they immediately began to explore how Critical Realism and Integral Theory can learn from each other. There is much that is similar in their approaches and yet each has its unique strengths and limitations.

The Spirit of the Event

Over the past nine months, Roy and Sean began to organize a four-day event that will serve to bring together established individuals who have applied their respective frameworks to specific areas. The goal is to create a generative space of inquiry and dialogue that is edgy in its capacity to be critical of each approach while at the same time being constructive. In short, they are seeking to foster a critical-sympathetic dialogue between Critical Realism and Integral Theory. They also want to include theorists who are familiar with both approaches to provide some historical framing and critical engagement, so that each approach may see the larger context of meta-theory and meta-practice.

In order to maintain a level of intimacy among participants, only 15 individuals will be invited from each side of the conversation (plus a few meta-theorists who are familiar with both philosophies but do not identify as belonging to either philosophical orientation). Everyone will be together for each session so that a field of mutual understanding and respectful disagreement can emerge over the course of the event.

Schedule

In light of these aims, a tentative schedule has been developed (see below). The schedule will continue to be refined, but the organizers want to share it now to provide a general sense of how the event is being imagined. As you can see, the first two days are set up to allow proponents of each approach to engage each other. Then on day 3, once some mutual understanding and disagreement has been established, participants will zero in on key philosophical areas and concepts to explore (e.g., ontology, freedom, methodology, and spirituality). On the last day participants will explore the many ways both approaches have been applied in dozens of domains, reflect back on their time together, and then look ahead.

Reading and Publication

Roy and Sean have identified 8 to 10 introductory and overview articles or chapters representing each approach so that everyone can become familiar with some foundational texts and applications of both schools of thought. The idea is that participants will read all of the required reading and some of the recommended reading so that everyone arrives at the event with a shared foundation in some key texts and an emerging understanding of the other approach.

Participants are not expected to write a paper before arriving at the event. For many, this would be premature in that individuals likely will not understand the perspectives and positions of both approaches sufficiently to write a nuanced paper. Nevertheless, the organizers are encouraging people who do feel comfortable in writing something prior to the event to do so. Their hope is that enough mutual understanding and disagreement will emerge from the shared reading and engagement at the gathering to support a number of post-event papers (some of which might be co-authored by members from each approach).

Roy and Sean are planning on compiling a book out of the best papers. Depending on the content, they can either publish with Routledge in one of the four Critical Realism series that Roy edits (most likely the new series entitled “New Studies in Critical Realism and Spirituality”) or with SUNY Press in the Integral Theory series that Sean edits.

 

Tentative Symposium Schedule, September 2011

 

Thursday 15th

9-10 Opening: Sean & Roy set the tone and context.

10-11 IT overview

11-12 CR overview

12-1:30 – Lunch

1:30 – 3 CR perspective on/critique of IT Round 1

Break 15 min

3:15-4:30 CR perspective on/critique of IT Round 2

Break 15 min

4:45 – 5:45 – Mark Edwards provides some meta-theory comments and critiques of Integral Theory

5:45 – 6:45 Concluding session of day, drawing together areas of convergence and divergence

Dinner


Friday 16th

9 – 10:30 Informal discussion/response to CR perspectives/critiques.

Break 15 min

10:45-12:15 IT perspective on/critique of CR round 1

12:15- 1:45 Lunch

1:45 -3:00 IT perspective on/critique of CR round 2

Break 15 min

3:15 – 4:15 Mark Edwards provides some eta-theory comments and critiques of CR/mR

Break 15 min

4:30 – 6:00 – Informal discussion/response to CR critiques.

6:00 – 7:00 Concluding session of day, with summaries of progress made and points to work on over the next two days

Dinner


Saturday 17th

9 – 10:30 Identify the contours of key areas of similarity and difference between both groups

Break 15 min

10:45-12:00 Key Topic 1: Ontology

12:00- 1:30 Lunch

1:30 – 2:30 Key Topic 2: Epistemology

2:30 – 3:30 Key Topic 3: Methodology and heuristic fertility

Break 15 min

3:45 – 5:15 Key Concepts: creativity and learning; unconditional love, peace and conflict resolution; freedom and self-realization/enlightenment

Break 15 min

5:30 – 6:45 – Key Topic 4: Spirituality

Dinner


Sunday 18th

9 – 10:30 Key Applications: climate change, healthcare, education, others

Break 15 min

10:45-12:15 IT team presents a summary of key points and take aways for IT

12:30- 2 Lunch

2 -3:30 CR/mR team presents a summary of key points and take aways for CR/mR

Break 15 min

3:45 – 5:15 Final Session/Wrap Up, including projects of practical collaboration and discussion of follow ups

No blog entries found.